Hail, Durham
- When
- May 9, 4:03 PM EST
- Where
- Durham County, 0.89 mi NNE of Gorman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.062, -78.814
Pulse thunderstorms developed during peak afternoon heating as Subtropical Storm Andrea spun pumped warm and moist Atlantic moisture into the Carolinas. A mid-level shear axis associated with Andrea, helped the storms to become better organized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Pulse thunderstorms developed during peak afternoon heating as Subtropical Storm Andrea spun pumped warm and moist Atlantic moisture into the Carolinas. A mid-level shear axis associated with Andrea, helped the storms to become better organized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 1:30 PM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT WED MAY 9 2007 .SYNOPSIS...SUBTROPICAL STORM ANDREA OFF THE SOUTHEAST COAST WILL CONTINUE TO DRIFT SLOWLY WESTWARD AND EVENTUALLY SOUTHWESTWARD TOWARDS NORTHERN FLORIDA THROUGH THURSDAY. ONSHORE FLOW ASSOCIATED WITH THIS SYSTEM WILL CONTINUE TO BRING HUMID AIR AND A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE AREA THROUGH TONIGHT. && .NEAR TERM /THROUGH THURSDAY/... SUBTROPICAL STORM ANDREA WAS LOCATED OFF THE SOUTHEAST COAST THIS AFTERNOON... ABOUT 140 MILES SOUTHEAST OF SAVANNAH GA...MOVING SLOWLY TO THE WEST AT 3 MPH. A 1022 MB AREA OF HIGH PRESSURE WAS LOCATED OFF THE NJ COAST...WITH SFC RIDGING EXTENDING SOUTHWEST THROUGH VA AND WESTERN NC. SAT IMAGERY SHOWS BROKEN/OVERCAST CLOUD COVER ASSOC/W ONSHORE FLOW AND WEAK ISENTROPIC UPGLIDE ACROSS THE STATE THIS AFTERNOON. DEWPOINTS HAVE RISEN INTO THE LOWER/MID 60S ACROSS CENTRAL NC. CONVECTION THAT DEVELOPED OFFSHORE AND OVER EASTERN NC EARLIER WILL CONTINUE TO ADVECT WESTWARD INTO PORTIONS OF CENTRAL NC THE REMAINDER OF THIS AFTERNOON AND EVENING. CONVECTION IS ALSO EXPECTED TO DEVELOP ACROSS CENTRAL NC AS TEMPS RISE INTO THE MID/UPPER 70S. BEST CHANCE FOR PRECIP WILL REMAIN IN EASTERN PORTIONS OF THE CWA... PRIMARILY ALONG AND EAST OF HIGHWAY 1. WILL UP POPS TO LIKELY IN THE COASTAL PLAIN AND TAPER BACK TO CHANCE TO THE WEST. WILL CONTINUE TO MENTION FOG DEVELOPING DURING THE OVERNIGHT PERIOD AND LASTING THROUGH SHORTLY AFTER SUNRISE WITH PLENTY OF BOUNDARY LAYER MOISTURE AND LIGHT WINDS ACROSS THE AREA. THROUGH THE DAY THURSDAY...ALTHOUGH FCST SOUNDINGS SHOW SOME INSTABILITY DURING THE AFTERNOON...BOTH THE 12Z NAM AND GFS SHOW DIVERGENCE FROM THE SFC THROUGH ROUGHLY 850 MB AS LOW-LEVEL RIDGE DROPS SOUTH INTO CENTRAL NC. THIS SHOULD HELP INHIBIT CONVECTIVE DEVELOPMENT DURING THE AFTERNOON ACROSS MUCH OF THE AREA. SHEAR DECREASES SIGNIFICANTLY BY THU...WITH NO MORE THAN 5-10 KNOTS THROUGH 500 MB...SO IT WILL BE TOUGH TO ADVECT ANYTHING INTO THE AREA FROM THE EAST AS IT HAS DURING THE PAST SEVERAL DAYS. HOWEVER...WILL LEAVE A SLIGHT CHANCE OF A SHOWER OR STORM IN AREAS ALONG AND EAST OF INTERSTATE 95 WHERE BETTER LOW LEVEL MOISTURE COMBINED WITH AFTERNOON HEATING MAY ALLOW AN ISOLATED CONVECTIVE CELL TO DEVELOP. BLEND OF MOS GUIDANCE YIELDS HIGH TEMPS IN THE LOWER 80S...WHICH SEEMS REASONABLE GIVEN LESS CLOUD COVER EXPECTED THU AFTERNOON VERSUS WED. -VINCENT && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... SUBTROPICAL STORM ANDREA WILL CONTINUE TO MEANDER SLOWLY WSW TOWARDS THE NORTHERN FL COAST DURING THE SHORT TERM PERIOD...MOST LIKELY WEAKENING ALONG THE WAY. LATE FRIDAY A NORTHERN STREAM H5 TROF WILL DROP SOUTHEAST THROUGH THE OHIO VALLEY...REACHING CENTRAL NC BY LATE SAT MORNING AND EARLY SAT AFTERNOON. A SFC BOUNDARY WILL DROP SOUTH INTO THE AREA AS WELL...SLOWLY CROSSING THROUGH CENTRAL NC BY SAT NIGHT. THE COMBINATION OF THE UPPER LEVEL SHORTWAVE AND SFC BOUNDARY WILL SUPPORT A CHANCE OF SHOWERS AND STORMS BEGINNING FRI AFT/EVE IN N/NW PORTIONS OF THE CWA...SPREADING SOUTHEAST FRIDAY NIGHT THROUGH SAT AFT/EVE. BEST CHANCE OF PRECIP WILL BE IN SOUTHEAST PORTIONS OF THE CWA THROUGHOUT THE DAY SAT WHERE PWAT VALUES ARE EXPECTED TO BE WELL ABOVE NORMAL...AND SFC DEWPOINTS MAY APPROACH 70F. MOS GUIDANCE AND THICKNESSES SUPPORT HIGH TEMPS IN THE LOWER/MID 80S ON FRI...WITH SIMILAR ALTHOUGH SLIGHTLY COOLER HIGH TEMPS ON SAT WITH MORE CLOUD COVER EXPECTED. -VINCENT && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS THE LONGWAVE TROUGH DEEPENS SOMEWHAT OVER EASTERN CANADA AND INTO THE NORTHEAST UNITED STATES...HIGH PRESSURE WILL GRADUALLY BUILD OVER CENTRAL NORTH CAROLINA AND BRING DRIER AIR INTO THE AREA. HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS DURING THE DAY SUNDAY DUE TO SOME UNCERTAINTY AS TO THE SOUTHWARD PROGRESS OF THE SURFACE FRONT SATURDAY NIGHT. EVEN IF THE SURFACE FRONT IS ABLE TO PUSH INTO SOUTH CAROLINA...AS THE GFS AND CANADIAN IMPLY...THE BETTER CHANCES FOR ANY LINGERING PRECIPITATION MAY BE IN THE MORNING OR EARLY AFTERNOON ALONG AND AHEAD OF THE 850MB FRONT THAT WILL BE MOVING THROUGH CENTRAL NORTH CAROLINA. HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL BRING DRIER AIR AND LITTLE OR NO CHANCES FOR SHOWERS SUNDAY NIGHT THROUGH TUESDAY MORNING. THE UPPER FLOW GRADUALLY BACKS MORE TO THE WEST LATE MONDAY INTO EARLY TUESDAY...AND WITH THAT THE APPROACH OF ANOTHER COLD FRONT FROM THE GREAT LAKES...WHICH COULD BE AS CLOSE AS JUST NORTH OF THE BORDER IN VIRGINIA BY 00Z WEDNESDAY. MOISTURE WILL GRADUALLY INCREASE AS THE SURFACE HIGH MOVES OFF OF THE COAST RETURNING THE LOW-LEVEL FLOW TO THE SOUTH...AND SURFACE LEE TROUGH OR...MORE LIKELY...ANY DEEP CONVECTION THAT OCCURS ALONG THE FRONT JUST TO OUR NORTH MAY POSE A SLIGHT CHANCE OF AFFECTING CENTRAL NORTH CAROLINA TUESDAY AFTERNOON. THIS IS MORE APT TO OCCUR NORTH OF U.S. 64...BUT ON WEDNESDAY WITH THE FRONTAL ZONE VERY CLOSE OR OVERHEAD...THERE IS CURRENTLY THE HIGHEST CHANCES OF SHOWERS AND THUNDERSTORMS IN THE LONG-TERM PERIOD. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF SEASONAL NORMS...WITH A NOTICEABLE INCREASE IN HUMIDITY EXPECTED MOVING FROM THE EARLY TO MIDDLE OF THE WORK WEEK PARTICULARLY OVER THE SANDHILLS AND SOUTHERN COASTAL PLAIN. -DJF && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... MOIST EAST TO SOUTHEAST FLOW IS PROVIDING AMPLE LOW LEVEL MOISTURE RESULTING IN MOSTLY MVFR CEILINGS THROUGH THE AFTERNOON HOURS. CEILING WILL BOUNCE AROUND BETWEEN 2500-4000 FEET OVER ALL OF CENTRAL NC THROUGH THIS EVENING. SCATTERED SHOWERS WITH A FEW ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA WITH THE HEAVIEST SHOWERS MAINLY FROM RDU EAST TO RWI...GSB AND RZZ. SHOWERS WILL SLOWLY DISSIPATE THIS EVENING WITH LOSS OF HEATING HOWEVER LOW CLOUDS WILL MOVE BACK IN BETWEEN 03-05Z DROPPING CONDITIONS TO IFR ND LIFR ACROSS THE ENTIRE AREA. EXPECT WIDESPREAD FOG THROUGH THE EARLY MORNING HOURS WITH VISIBILITIES ONE MILE AND LESS. CONDITIONS WILL IMPROVE TO VFR BY LATE THURSDAY MORNING WITH SCT050 EXPECTED IN THE AFTERNOON. AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IMPACTS EXPECTED BEYOND THE TAF FORECAST PERIOD. -JO && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...DJF AVIATION...JO
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 1146 AM EDT WED MAY 9 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1149 AM EDT WED MAY 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS CENTRAL NORTH CAROLINA. ISOLATED STORMS MAY BECOME STRONG TO SEVERE IN THE COASTAL PLAIN AND SAND HILLS ALONG AND EAST OF HIGHWAY 1...WITH THE PRIMARY THREAT FROM LARGE HAIL AND STRONG DOWNBURST WINDS. ANY STORMS THAT DEVELOP WILL ALSO HAVE THE POTENTIAL TO PRODUCE FREQUENT DEADLY CLOUD TO GROUND LIGHTNING... WITH STRIKES AS FREQUENT AS 2 OR 3 PER MINUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... GIVEN THE BRIEF AND ISOLATED NATURE OF ANY STRONG OR SEVERE STORMS THIS AFTERNOON... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. VINCENT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 236 PM EDT WED MAY 9 2007 NCZ043-091930- WILSON- 236 PM EDT WED MAY 9 2007 ...STRONG THUNDERSTORM WILL MOVE ACROSS WILSON COUNTY THROUGH 330 PM EDT... AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SARATOGA...OR ABOUT 16 MILES WEST OF FARMVILLE...MOVING NORTHWEST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WILSON...LUCAMA... NEW HOPE...SIMS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. VINCENT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 314 PM EDT WED MAY 9 2007 NCZ011-092015- HALIFAX- 314 PM EDT WED MAY 9 2007 ...STRONG THUNDERSTORM WILL MOVE NORTHWEST THROUGH HALIFAX COUNTY THROUGH 415 PM EDT... AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SCOTLAND NECK...OR ABOUT 14 MILES SOUTHWEST OF RICH SQUARE...MOVING NORTHWEST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ENFIELD AND LOCATIONS ALONG INTERSTATE 95 BETWEEN GLENVIEW AND ROANOKE RAPIDS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. VINCENT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 339 PM EDT WED MAY 9 2007 NCZ027-092030- NASH- 339 PM EDT WED MAY 9 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH COUNTY THROUGH 430 PM EDT... AT 339 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES NORTHEAST OF RED OAK...OR ABOUT 10 MILES NORTH OF ROCKY MOUNT... MOVING NORTHWEST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RED OAK...AVENTON. SMALL PEA SIZE HAIL AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 347 PM EDT WED MAY 9 2007 NCZ008>010-025-026-041-092100- DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN- 347 PM EDT WED MAY 9 2007 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS WARREN...GRANVILLE...VANCE...FRANKLIN...DURHAM AND WAKE COUNTIES THROUGH 500 PM EDT... AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALIFAX TO CASTALIA...WENDELL AND RALEIGH...MOVING NORTHWEST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS ARE PRODUCING PERIODS OF HEAVY RAIN AND OCCASIONAL LIGHTNING. LOCATION WHICH CAN EXPECT PERIODS OF BRIEF HEAVY RAIN INCLUDE RALEIGH...KNIGHTDALE...ROLESVILLE...WAKE FOREST...DURHAM...BUNN... LOUISBURG...FRANKLINTON...CENTERVILLE AND WARRENTON. BRIEF HEAVY RAIN CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
The Raleigh/Durham radar (KRAX), 53 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Reported near the Durham county line.
Several windows blown out along with minor roof damage to a business in downtown.
Reported in the community of Surl.
Power lines down on East Raleigh Street.
Reported at New London High School on Highway 52.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23394, 23395, 23398, 23396, 23399, 23397.